New guy in forum - diagnosed with GERD Hiatal Hernia Mild Esophagitis

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

WJF
Regular Member


Date Joined Sep 2011
Total Posts : 273
   Posted 9/24/2011 6:12 PM (GMT -6)   
I hope to find people who has been through the similar condition, to point me in right direction.

It has been 2 months now. It started with intermittent gastric pain. Clinic doc put me on PPI / (another doc) H2 Blocker and Antacid. Gastric pain did go away. Then I started to experience indigestion, belching and occasional heartburn. Two counts of disturbed sleeps. Didn't realize the drugs actually inhibited my ability to digest (didn't they?). Indigestion problems slowly went away after I stopped the medications.

2 weeks ago, I began to experience night-time reflux and as a result insomnia. This was the beginning of my torment. I went to see a gastro specialist, did upper GI endoscopy, was diagnosed with diagnosed with GERD, Hiatal Hernia (slight) and Mild Esophagitis. I was prescribed with Nexium.

Since then, I have been following all tips I can find on the internet about GERD and insomnia. I adhere to a GERD-friendly diet, update a health diary every now and then, resigned from my stressful job. I got symptom-free after 1 week, despite the awful side-effect of Nexium. Then I took the liberty to make a stupid decision which I regretted heavily now. I stopped taking Nexium and hoped that I can control GERD with diet alone.

Last 3 days, disturbed sleep, insomnia and night-time reflux struck again. Slanted bed was of no help. This morning, I started to retake Nexium, and tried to repeat what was done in the past one week, hoping to get symptom-free again, and stayed on Nexium for some time.

What signs should I watch for, that would indicate worsening of my condition? So far i lost 3kgs, the experience is so distressful.

davinci817
Regular Member


Date Joined Aug 2011
Total Posts : 119
   Posted 9/24/2011 11:44 PM (GMT -6)   
If the Nexium isn't sitting well with you, ask about some other med that might help. What works well for one person might give another side effects. As far as worsening issues, You will likely know just as you already have when things are better or worse. It is very possible you were healed enough after two months of being on the PPI that it took a week for your gut to muck up on you again and rebound reflux isn't fun. GI issues are very stressful. You have found a helpful forum with loads of advice and great folks. We are all on the same boat.

Gettysyork
New Member


Date Joined Sep 2011
Total Posts : 15
   Posted 9/26/2011 9:41 PM (GMT -6)   
Hi WJf,
I am a new member as well,it seems like you and I have similar symptoms.I was diagnosed with GERD about 4years ago,My PCP tried to put me on protonix,but i had a reaction to it,then we tried Nexium,I have been on that for 4 years,and ate almost everything,spicy,pastas,breads,etc.Just within the past 4 months I started having severe heartburn,that required a Gi cocktail of(lidocane,mayloxx and some other ingredient the prescription called for.)that helped,then within a month it escalated to 50% of what i eat i'd feel pressure in my chest that was painful i rushed myself to the e.r.but felt stupid when i was told it was heartburn,not only that 50% of what i eat usually comes back up.I felt like food was stuck in the back of my throat,the only way to fell comfort was to vomit,sometimes i go to burp it was vomit it was really disgusting.My pcp and i thought maybe nexium wasn't working anymore maybe i built up a tolerance to it.Possibly a esophageal stricture?Barretts Esophagus? I stopped taking nexium last week and now i can't sleep.my doctor wanted to try a new ppi (dexilant) i haven't taken it yet.i am scheduled for a barium swallow tomorrow a,m, then i have to wait anther month to see the Gi (which i scheduled back in aug.)Keep your fingers crossed for me.LET me know WJF if your symptoms get better any suggestions from you or anyone i would be willing to try.I am only 40 and this is stressful,embarrasing,and aggravating.

kyheart
Veteran Member


Date Joined Apr 2011
Total Posts : 515
   Posted 9/26/2011 10:02 PM (GMT -6)   
WJF

Welcome to HealingWell..

So sorry to hear of your problems.. I too had GERD, Hiatal Hernia and nite time throwing up issues.. I went through many different PPI's and they all worked at some point and then they all stopped working.. I had the Nissen surgery on April 1 this year and all is well now.. but, this is not for everyone and you should try to gain control of the situation by doing what is best for you..

If you become symptom free you should be aware of any of the symptoms returning.. this would possibly indicate that the PPI or med that you have been taking or diet you have been on, is becoming ineffective.. at that point you need to return to the GI specialist and let them know that your symptoms are returning.. hopefully they can determine a plan to relieve your problems.

Please stay in touch with us and let us know how you are doing and what course you are taking..

Reach for the Sunshine.. Rainbows will follow
Sandi

WJF
Regular Member


Date Joined Sep 2011
Total Posts : 273
   Posted 9/27/2011 4:16 PM (GMT -6)   
Dear all, thank you for the replies, I feel warm here. let me share some of the observations I made.

1. Stress and anxiety only aggravate the symptoms. Nearly all doctors I visited told me a majority of their GERD patients got their GERD because of stressful jobs. Conventional medicine knowledge says the cause of GERD is unknown, but I think stress and anxiety is the no. 1 risk factor.

Here's how I control my stress. I resigned from my previous job. Yes it was a very stressful job. Thank goodness, the boss of my current job knew me and is willing to help and give me the flexibility of working from home when I am not feeling well. From this I can maintain a salary to pay my medical bills.

You may not have the opportunity that I have here, but try your best to stay away from stressful work. I meditate, listen to classical music, sing in the day to relieve stress and anxiety.

To Gettysyork, stop thinking about "esophageal stricture?Barretts Esophagus?". It will just increase your anxiety, do more harm than good. Only 1% of reflux patients got those complications, they did because they left their symptoms untreated. The odds is against you. If you can't stop thinking, have your doctor do an endoscopy to find out!

2. Diet control is effective but not sufficient (i learned this the hard way). Control by medication is also effective, but you should not be over-reliant on that, due to possibilities of side-effects, withdrawal rebound, development of resistance to the drug ,etc. I think diet control + medication (gradually reducing the reliance on med to minimum) is the way to go.

I am avoiding all heartburn-trigger and gassy food (find them out from Google). I actually went symptom free for one week with the diet. I am taking Nexium 1 pill per day, despite doc's recommendation of 2 pills per day at the start.

With these, I still find fighting insomnia and night-time reflux an uphill battle. Most of the articles on internet are about reflux/heartburn in general, not specifically night-time reflux. I am out of my wits here. Currently I am testing a new method not attempted by any before, which may work for me. It is my only option now. I will report any success back here.

dany1982
Regular Member


Date Joined Jan 2012
Total Posts : 158
   Posted 3/1/2012 6:31 PM (GMT -6)   
Hi, any success, how are you feeling? Can you please let me know what worked for you?

Jim78
New Member


Date Joined Feb 2012
Total Posts : 14
   Posted 3/2/2012 4:11 PM (GMT -6)   
WJF, from my own experience with acid reflux, erosive esophagitus and gastritus I would take the meds as prescribed. If he recommends 2 nexium a day I would do it. If you find nexium to create too many side effects try another PPI like aciphex. I tried to control my erosive espo and refulx with 20 mg a day in spite of the docs recommendation of 40 to start. Not only did my problem persist but I developed gastritus due to my delay. Once I started the 40 mg it took about 2 months to heal and thenI was able to go back to 20 mg a day of aciphex. I can't take Nexium due to side effects but the side effects of aciphex are minimal for me.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 18, 2018 4:02 PM (GMT -6)
There are a total of 3,004,399 posts in 329,141 threads.
View Active Threads


Who's Online
This forum has 161738 registered members. Please welcome our newest member, Rosheen.
223 Guest(s), 9 Registered Member(s) are currently online.  Details
Kokopuff7, PeterDisAbelard., running wild, John T, ceebs13, Saipan Paradise, Seb4, Hugo18, rob2